Study is needed of visual field defects associated with any long term antiepileptic drugBMJ 1998; 317 doi: https://doi.org/10.1136/bmj.317.7152.206 (Published 18 July 1998) Cite this as: BMJ 1998;317:206
- G Prasad Rao, Senior registrar,
- Frank Ah Fat, Specialist registrar.,
- Graham Kyle, Consultant ophthalmologist,
- John Paul Leach, Research registrart,
- David W Chadwick, Professor of neurology.,
- Mark Batterbury, Consultant ophthalmologist.
- Department of Ophthalmology, Walton Hospital, Liverpool L9 1AE
- Walton Centre for Neurology and Neurosurgery, Walton Hospital, Liverpool L9 1AE
- St Paul's Eye Unit, Royal Liverpool University Hospital, Liverpool L7 8XP
EDITOR–Since Eke et al's report of severe persistent visual field constriction associated with vigabatrin1 there has been growing interest in studying visual fields in patients taking this drug. MacKenzie and Klistorner report visual field defects in two patients and suggest that field defects may be more common in asymptomatic patients.2 Harding, however, suggests that routine ophthalmological screening of all patients taking vigabatrin cannot be justified until a benefit:risk ratio can be calculated for individual patients.3
As a result of the questions raised by such reports, we examined the visual fields in asymptomatic patients receiving long term treatment with vigabatrin. Our preliminary findings suggest that field defects may be surprisingly common in such patients: 11 of the first 15 patients showed appreciable visual defects on testing with the Humphrey's field analyser.
If visual field defects are as common as our initial results suggest, then–contrary to Harding's suggestions–routine ophthalmological screening would be justified. Lack of visual symptoms and normal confrontation fields do not guarantee the absence of visual field defects, and, in any case, before any benefit:risk ratio can be calculated the incidence of such defects in patients taking other antiepileptic drugs needs to be fully investigated. Indeed, as Hoechst Marion Roussel has been made aware of the potentially serious side effect3it is surprising that this has not already been done. As a result of the findings in our small initial series a study to investigate visual field defects in all patients taking long term antiepileptic drugs is under way at this centre.